Alabama, 2002

Lightning Strike in Alabama, July 9, 2002

July 9, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE JUL 09 2002

FORECAST QUANDARIES...CLOUD COVER...POPS...TEMPS.

CURRENT REGIONAL OBS AND SATELLITE IMAGERY DEPICTING MOSUNNY/PTSUNNY SKIES
ACROSS CWA...WITH RADAR SHOWING SCT SHWRS/TSTMS STRETCHING FROM SE KY SWD TO
NE MS...AND CONVECTION ASSOCIATED WITH LOW OFF OF W FL AND VORT MAX NEAR BRO.
MSAS/HAND SFC ANALYSES SHOWING SFC FRONT ACROSS S GREAT LAKES/MIDWEST.
SFC HIGH NORTH OF MLB...WITH DIFFUSE WX PATTERN ACROSS AREA. TEMPS
MAINLY IN UPPER 80S...WITH 70 DEGREE DEWPOINT LINE STRETCHING FROM W OF MSL...
TO BHM...TO MGM. MULTIPLE WIND FIELD BOUNDARIES DEVELOPING...WITH WINDS N
OF BHM W...E OF MGM SE...AND W OF CKL N...IN THE 5 TO 10 KT RANGE.
LI/EQUIV POT TEMP RIDGE NE TO SW ACROSS CWA. RUC SHOWING BROAD RIDGING
INFLUENCES CONTINUING ALOFT. REGIONAL LAPS SOUNDINGS SHOWING PW VALUES AOB
1.6 INCHES ACROSS CWA.

12Z TUE REGIONAL MODEL EVOLUTIONS THRU 12Z FRI IN GOOD AGREEMENT IN UPPER
LEVELS...WITH MINOR DIFFERENCES AT SFC. LATEST MODEL DIAGNOSTIC DISCUSSION
LEANING TOWARD ETA. ETA RUN TO RUN CONSISTENCY GOOD REGIONAL...AND INITIALIZED
WELL. THUS...WILL LEAN TOWARD SOLUTION FOR UPCOMING FORECAST PERIOD.

SFC FRONT WILL MOVE FROM PRESENT POSITION SEWD TO NEAR TN/KY BORDER BY
WED EVENING...WITH SFC LOWS DEVELOPING IN E NE AND TX PANHANDLE. SFC
TROUGHING EXPECTED ACROSS REGION ALSO. FRONT WILL THEN SAG SWD INTO S TN
VALLEY ON THU...OUR N COUNTIES...WITH SFC LOW MOVING INTO E NE...AS
SFC RIDGE DEVELOPING ACROSS GREAT LAKES REGION. SFC LOW WILL THEN MOVE
SEWD AND FORM LOW FRONTAL COMPLEX ACROSS N MS BY FRI MORNING. BROAD UPPER
LEVEL RIDGING WILL CONTINUE ACROSS REGION THRU WED EVENING...WITH UPPER
LEVEL LOW AND ASSOCIATED TROUGHING DEVELOPING ACROSS CNTRL MS RIVER VALLEY
THRU FRI MORNING...AS LONG WAVE TROUGH OVER E COAST DEEPENS.

LOOK FOR INCREASING CLOUDINESS LATE WED AFTERNOON AS MOISTURE ASSOCIATED
WITH FRONT APPROACHES REGION. WILL CONTINUE TO KEEP SKIES PTCLDY ON WED
IN AGREEMENT WITH MEM AND JAN. BEST PRECIP CHANCES SHOULD REMAIN ALONG AND
N OF BORDER THRU PERIOD. ETA MAY BE TOO AGGRESSIVE IN POPS IN CNTRL AND
S LOCATIONS...AND WILL UNDERCUT VALUES A BIT...MORE IN LINE WITH AVN/NGM
MODEL THINKING. OTHERWISE...CURRENT ZONE WORDING IN LINE...AND WILL NOT
DEVIATE MUCH FROM WORDING. NO ORGANIZED SVR TS POTENTIAL EXPECTED THRU PERIOD.

REST OF WEEK...ALOFT...UPPER LEVEL LOW...AND ASSOCIATED THROUGH...WILL
DEEPEN ACROSS CNTRL MS RIVER VALLEY THRU SAT EVENING...PASS JUST N OF
REGION ON SUN...AND CONTINUE MOVING E ACROSS THE E U.S. INTO THE ATLANTIC
BY MON. MOVEMENT TO E RESULT OF BROAD UPPER LEVEL RIDGING ACROSS W U.S.
MOVING E. SFC...CWA WILL REMAIN IN WARM SECTOR OF LOW FRONTAL COMPLEX
THRU SUN MON...AS LOW TRACKS FROM S TN VALLEY TO WV BY MON MORNING....WITH
SFC RIDGING DEVELOPING BEHIND.

AS A RESULT...WILL CONTINUE WITH SCT SHWRS/TSTMS WORDING THRU SUN AS SWLY
FLOW ALOFT PREVALENT. WILL ALSO CONTINUE WITH SCT CONVECTIVE WORDING S REMAINDER OF PERIOD...BUT
WILL GO WITH ISOLATED CONVECTIVE ACTIVITY N...AS DRIER AIR EXPECTED
BEHIND FRONT...AND FMR VALUES BELOW CLIMATOLOGICAL NORMS. WILL ADDRESS
SKY CONDITIONS AS MOCLDY THRU SUN...AND PTCLDY REMAINDER.

TEMPS...WILL LEAN TOWARD AN ETA MODEL SOLUTION.

THANKS FOR COORDINATION MEM AND JAN

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

HSV BE 072/090/071/088 2444
BHM BE 072/092/073/089 1334
MGM BE 072/093/073/090 2324

.BHM...NONE.
89
JBW

In the hours before

Special weather statement, Jul 9, 12:34 PM CST, 5 hours 11 minutes before
ALZ001>050-092100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT TUE JUL 9 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

TYPICAL SUMMER WEATHER WILL CONTINUE ACROSS NORTH AND CENTRAL
ALABAMA...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED THROUGH THIS EVENING.

AN OUTFLOW BOUNDARY NEAR THE ALABAMA AND TENNESSEE STATE LINE WILL
LIKELY BE THE FOCUS OF ONE AREA OF THUNDERSTORMS THIS AFTERNOON.  IN
ADDITION...THE TENNESSEE VALLEY APPEARS TO HAVE A SLIGHTLY BETTER
CHANCE FOR WET MICROBURST DAMAGING WINDS...DUE TO THE AIR BEING A BIT
MORE UNSTABLE THERE.  ELSEWHERE...AFTERNOON HEATING WILL CAUSE
ISOLATED TO SCATTERED POPCORN TYPE THUNDERSTORMS THROUGH THE
EVENING...WHERE STRONG STORMS GROW AND THEN DISSIPATE RATHER QUICKLY.

FREQUENT LIGHTNING STRIKES WILL BE THE PRIMARY THREAT IN ALL
THUNDERSTORMS...ALTHOUGH A FEW STORMS MAY GROW STRONG ENOUGH TO
PRODUCE STRONG WIND GUSTS OR HAIL.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...2
MONTGOMERY...2

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lawrence

When
July 9, 5:45 PM CST
Where
Lawrence County, Moulton
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

One person was struck by lightning and sustained minor injuries just north of SR 157 near Moulton.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306518.